Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 25, NWS Lincoln, IL

July 7, 2024Schuyler County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 7, 2024, 5:44 PM CDT for Schuyler County, Illinois. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2024, 5:44 PM CDT (22:44 UTC)
Expired
Jul 7, 2024, 6:04 PM CDT
In force
20 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:56 PM CDTTSTM WND DMG2 Nw Rushville, IL3-inch tree limbs broken, and power poles blown down along highway 67. Photo on Twitter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

832 
WFUS53 KILX 072244
TORILX
ILC169-072330-
/O.NEW.KILX.TO.W.0025.240707T2244Z-240707T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
544 PM CDT Sun Jul 7 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northwestern Schuyler County in west central Illinois...

* Until 630 PM CDT.

* At 543 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Littleton, or 10 miles west of
  Rushville, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Littleton around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4021 9086 4028 9073 4028 9047 4027 9045
      4019 9045 4019 9041 4008 9070 4009 9071
      4010 9070 4011 9078
TIME...MOT...LOC 2243Z 234DEG 18KT 4017 9075 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

25
2 follow-up statements
774 
WWUS53 KILX 072257
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
557 PM CDT Sun Jul 7 2024

ILC169-072330-
/O.CON.KILX.TO.W.0025.000000T0000Z-240707T2330Z/
Schuyler-
557 PM CDT Sun Jul 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH
CENTRAL SCHUYLER COUNTY...

At 557 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Littleton, or 9 miles north of Rushville, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Schuyler County, including the following locations...
Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4026 9076 4028 9073 4028 9047 4027 9045
      4019 9045 4010 9066
TIME...MOT...LOC 2257Z 231DEG 24KT 4025 9062 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

25
072 
WWUS53 KILX 072304
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
604 PM CDT Sun Jul 7 2024

ILC169-072313-
/O.CAN.KILX.TO.W.0025.000000T0000Z-240707T2330Z/
Schuyler-
604 PM CDT Sun Jul 7 2024

...THE TORNADO WARNING FOR NORTH CENTRAL SCHUYLER COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

&&

LAT...LON 4026 9076 4028 9073 4028 9047 4027 9045
      4019 9045 4010 9066
TIME...MOT...LOC 2303Z 234DEG 18KT 4027 9058 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 7, 2:43 PM CDT, 3 hours 1 minute earlier. Its key messages:

  • Scattered thunderstorms are expected west of the Illinois River this evening into tonight. There is a low chance (level 1 of 5) of severe wind gusts or hail from these storms.
  • The remnants of Tropical Storm Beryl are expected to bring widespread rainfall, including a corridor of 2"+ totals (30-60% chance) to the area Tuesday into Wednesday. The exact placement of the axis of heaviest rainfall totals remains uncertain.
Area forecast discussion, Jul 7, 2:43 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
243 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Scattered thunderstorms are expected west of the Illinois River
  this evening into tonight. There is a low chance (level 1 of 5)
  of severe wind gusts or hail from these storms.

- The remnants of Tropical Storm Beryl are expected to bring
  widespread rainfall, including a corridor of 2"+ totals (30-60%
  chance) to the area Tuesday into Wednesday. The exact placement
  of the axis of heaviest rainfall totals remains uncertain.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 238 PM CDT Sun Jul 7 2024

Sunday afternoon, a long wave trough was present over the central
Plains/upper Midwest, while Tropical Storm Beryl continued it's
approach towards the TX Coast. Closer to home, thunderstorms have
blossomed along a weak convergence boundary that extends from the
northern Chicago suburbs to the far NE corner of MO. The storm
coverage is already surpassing that shown in any of the available
CAMs, and RAP-based mesoanalysis fields show weak near-sfc fgen
and moisture convergence all along this corridor, suggesting
continued support for the ongoing t-storm activity into the
evening. While this weak boundary is expected to be slow-moving,
the storm evolution may become dependent on specific storm outflow
interactions. Between this and the poor CAM depiction, there is
some uncertainty as to how quickly storms will progress SE
(meaning there is some potential for storms to push SE faster than
what is currently forecast). At any rate, the expectation is that
scattered to widespread thunderstorms are likely to continue
along this zone, shifting E/SE in time. These storms could
occasional pulse to near severe limits, as there is modest
instability of 1000-1500 J/kg of SBCAPE present, but deep layer
shear values below 30 knots will limit organization.

Tonight into Monday, as perturbations continue to progress through
the upper trough, additional scattered storm development will be
possible (20-50% chance), with the precip chances gradually shifting
east in time. Severe storms are unlikely during this time frame.
Skies will stay mostly cloudy tonight, keeping lows in the upper
60s.

Erwin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 238 PM CDT Sun Jul 7 2024

The forecast for the remnants of Beryl remains fluid, with
ensemble guidance trending towards a considerably faster system
and greater impacts across central IL compared to just 24 hours
ago. The center line of the latest NHC forecast track (issued 1 PM
Sun) now has the remnants of Beryl reaching the Great Lakes by
Thurs morning, as opposed to yesterday's forecast which had it
reaching the Ohio Valley Thurs morning. This means the associated
rains will arrive in central IL on Tues-Wed, rather than late Wed
into Thurs. Additionally, ensemble mean precipitable water (PWAT)
values now depict values over 2" (rather than the 1.5-1.75" shown
yesterday).

The latest ECMWF shift of tails (based on the 00z run of the
ECMWF) highlights the potential for an outlier heavy rain event
(focused mainly east of I-55). All three of the GEFS, EC Ens, and
GEPS have a swath where the probability of 2"+ of rainfall is
30-60%, although there is still spread in the placement of this
swath, with the GEFS being further north (near the IL River) than
the other two ensembles. Run-to-run consistency of the models
remains poor, for example, the deterministic GFS has oscillated
the rainfall axis from near the I-70 corridor, to near the IL
River, then back south to the I-70 corridor over its last several
iterations. Wherever that rainfall swath does occur, higher
amounts aren't out of the question given the tropical moisture
combined with broad forcing from both the remnant circulation of
Beryl and the synoptic trough over the Midwest. The Grand Ensemble
shows 90th to 95th percentile precip amounts (5-10% chance of
exceedance) in the 3-4" range, which if realized would likely
lead to some hydrologic issues given 6-hour flash flood guidance
in the 2.5-4" range. There are still some factors that give me
pause regarding the rainfall totals, such as the fact that Beryl
continues to struggle to organize prior to landfall (although
conditions are expected to be more favorable over the next 24
hours and Beryl's vis satellite appearance has recently improved)
and the antecedent dry conditions (much of the area was
classified as abnormally dry or moderate drought in the last
Drought Monitor).

The remnants of Beryl could also bring some blustery winds to the
region. The exact speeds will depend on how well an organized sfc
low is able to maintain its structure as the remnants lift
northeast, but current guidance suggests gusts of 20-30 mph are
most likely east of I-55 on Wed., and a few outlier members of the
EC Ens have gusts over 40 mph. With increased cloud cover and
rainfall, temperature forecasts for Tues-Wed have lowered, with
highs now forecast to be in the upper 70s/low 80s.

The rains associated with Beryl are expected to depart the ILX CWA
before Wed night. Into the latter half of the work week, guidance
has a shortwave digging into WI, keeping upper level troughing in
place over the Midwest despite the remnants of Beryl lifting to
the northeast, and the presence of that upper wave could result in
some light, scattered precip on Thurs. Upper ridging will persist
over the intermountain west into the weekend, and while PoPs are
below mentionable thresholds after Friday we'll need to keep an
eye on the potential for MCS activity as disturbances round the
upper ridge. For now, the favored track of any such systems
appears to be north of the ILX CWA. Persistent southerly flow Fri
into the weekend will result in increasing temps and moisture
content, with highs forecast to climb into the mid 90s by next
Sun, and heat indices approaching the triple digits.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1228 PM CDT Sun Jul 7 2024

High pressure has drifted east of the terminals allowing a modest
S/SSW breeze to overspread central Illinois. Showers and
thunderstorms are expected to develop across MO/IA later today and
slowly push into portions of central Illinois overnight into
Monday morning. Through midday Monday, precip is expected to stay
mainly along or west of the I-55 corridor. Outside of temporarily
lower conditions in showers or storms, VFR conditions will prevail
through the period.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 7, 3:06 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sun Jul 7 2024

ILZ027>031-036-037-040-041-047>050-082015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
306 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon into tonight.
There is potential for an isolated strong to severe storm capable of
producing damaging wind gusts or large hail, mainly near and west of
the Illinois River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible again Monday and
Monday night, but the potential for severe weather and heavy
rainfall is low.

Tuesday into Wednesday post-tropical depression Beryl may track into
Illinois, bringing the potential for heavy rainfall and strong winds
over 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-082015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible Monday and Monday
night, but the potential for severe weather and heavy rainfall is
low.

Tuesday into Wednesday post-tropical depression Beryl may track into
Illinois, bringing the potential for heavy rainfall and strong winds
over 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Special weather statement, Jul 7, 5:18 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
518 PM CDT Sun Jul 7 2024

ILZ040-072245-
Schuyler-
518 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SCHUYLER COUNTY THROUGH 545 PM
CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 16 miles northeast of Quincy Regional Airport, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rushville, Littleton, Huntsville, Camden, Ripley, Weinberg King State
Park, and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 9091 4028 9051 3998 9053 3998 9060
      4000 9060 4002 9061 4003 9061 4002 9063
      4005 9068 4008 9067 4008 9070 4010 9070
      4011 9071 4011 9091
TIME...MOT...LOC 2218Z 238DEG 26KT 4008 9094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:18 PM CDTSpecial Weather StatementILXSchuyler27 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.